Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

Social Choice Scoring Functions

H. P. Young
SIAM Journal on Applied Mathematics
Vol. 28, No. 4 (Jun., 1975), pp. 824-838
Stable URL: http://www.jstor.org/stable/2100365
Page Count: 15
  • Subscribe ($19.50)
  • Cite this Item
Social Choice Scoring Functions
Preview not available

Abstract

Let a committee of voters be considering a finite set A = {a1, a2, ⋯, am} of alternatives for election. Each voter is assumed to rank the alternatives according to his preferences in a strict linear order. A social choice function is a rule which, to every finite committee of voters with specified preference orders, assigns a nonempty subset of A, interpreted as the set of "winners". A social choice function is consistent if, whenever two disjoint committees meeting separately choose the same winner(s), then the committees meeting jointly choose precisely these winner(s). The function is symmetric if it does not depend on the names of the various voters and the various alternatives. It is shown that every symmetric, consistent social choice function is obtained (except for ties) in the following way: there is a sequence s1, s2, ⋯, sm of m real numbers such that if every voter gives score si to his ith most preferred alternative, then the alternative with highest score (summed over all voters) is the winner.

Page Thumbnails

  • Thumbnail: Page 
824
    824
  • Thumbnail: Page 
825
    825
  • Thumbnail: Page 
826
    826
  • Thumbnail: Page 
827
    827
  • Thumbnail: Page 
828
    828
  • Thumbnail: Page 
829
    829
  • Thumbnail: Page 
830
    830
  • Thumbnail: Page 
831
    831
  • Thumbnail: Page 
832
    832
  • Thumbnail: Page 
833
    833
  • Thumbnail: Page 
834
    834
  • Thumbnail: Page 
835
    835
  • Thumbnail: Page 
836
    836
  • Thumbnail: Page 
837
    837
  • Thumbnail: Page 
838
    838